Format

Send to

Choose Destination
Clin Toxicol (Phila). 2010 Mar;48(3):213-7. doi: 10.3109/15563651003627777.

Tetramethylammonium hydroxide poisoning.

Author information

1
Department of Medicine, National Yang-Ming University Hospital, I-lan County, Taiwan, Republic of China.

Abstract

INTRODUCTION:

Tetramethylammonium hydroxide (TMAH) is widely used as a developer or etchant in semiconductor and photoelectric industries. In addition to alkalinity-related chemical burn, dermal exposure to TMAH may also result in respiratory failure and/or sudden death. The latter toxic effect has been of great concern in Taiwan after the occurrence of three fatalities in recent years. To better understand the toxicity following dermal exposure to TMAH, we analyzed all cases with TMAH exposure reported to the Taiwan Poison Control Center (PCC-Taiwan).

CASE REPORTS:

In total, there were 13 cases of such exposure, including three patients who died after being exposed to 25% TMAH. A worker also developed severe effects manifesting muscle weakness, dyspnea, hyperglycemia, and chemical burn (28% of total body surface area) shortly after an accidental exposure to 2.38% TMAH. He received endotracheal intubation with assisted ventilation for 2 days and survived.

CONCLUSION:

Skin corrosive injury related to the alkalinity of TMAH and the ganglionic toxicity of tetramethylammonium ion might contribute to the clinical manifestations that occurred after dermal TMAH exposure. Thorough skin decontamination followed by prompt respiratory support should be the mainstay in the management of dermal TMAH exposure. Preventive strategies are warranted as well to decrease future occupational TMAH exposures.

PMID:
20230335
DOI:
10.3109/15563651003627777
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Taylor & Francis
Loading ...
Support Center